Missouri, 2010Flash Flooding and Flooding in Missouri, May 15 to 17, 2010
May 15 to 17, 2010 · NWS SGF · 22 events in 12 counties and zones
A supercell thunderstorm moved southeast through Southeast Kansas and into Southwest Missouri, produced baseball sized hail in southeast Kansas. Additional thunderstorms developed in southwest Missouri as the supercell moved across the state line.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $27,000
- Crop damage
- None recorded
- Events
- 22
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A supercell thunderstorm moved southeast through Southeast Kansas and into Southwest Missouri, produced baseball sized hail in southeast Kansas. Additional thunderstorms developed in southwest Missouri as the supercell moved across the state line. These storms produced golf ball size hail in Missouri along with numerous reports of flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at May 15, 4:52 AM CST, 4 hours 8 minutes earlier.
Area forecast discussion, May 15, 4:52 AM CST, 4 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
552 AM CDT SAT MAY 15 2010
...UPDATE TO AVIATION...
.DISCUSSION...
MAIN FOCUS IN THIS FORECAST PACKAGE WILL DEAL WITH ONGOING
CONVECTION THIS MORNING AND CONTINUED CHANCES INTO SUNDAY NIGHT.
CURRENTLY...SHOWER AND THUNDERSTORMS HAVE DEVELOPED ACROSS MUCH
OF ARKANSAS AND PORTIONS OF EASTERN OKLAHOMA INTO CENTRAL MISSOURI
EARLY THIS MORNING. THIS ACTIVITY HAS DEVELOPED AHEAD OF AN UPPER
LEVEL DISTURBANCE THAT IS PUSHING NORTHEAST TOWARDS THE AREA.
EXPECT THE SHOWER AND THUNDERSTORM STORM ACTIVITY OVER THE AREA
AND IN ARKANSAS TO CONTINUE TO LIFT TO THE NORTHEAST THIS
MORNING. THE HEAVIEST RAINFALL WILL OCCUR ACROSS SOUTHERN
MISSOURI INTO CENTRAL MISSOURI...OR GENERALLY SOUTH OF INTERSTATE
44 AND COULD LEAD TO SOME LOCALIZED FLOODING OF LOW WATER
CROSSINGS AND FLOOD PRONE AREAS THIS MORNING. THE ACTIVITY OVER
THE WESTERN CWA IS EXPECTED TO BE MORE SCATTERED IN NATURE SO
WIDESPREAD HEAVY RAIN IS LESS LIKELY HERE...HOWEVER WITH THE
SATURATED SOIL CONDITIONS ACROSS THE AREA THE FLASH FLOOD WATCH
WILL BE CONTINUED AS IS INTO THE EARLY AFTERNOON HOURS.
MUCH LIKE YESTERDAY...THE PRECIPITATION SHOULD BEGIN TO LEFT TO
THE NORTHEAST AND TAPPER OFF ACROSS THE AREA DURING THE AFTERNOON
HOURS...WITH A MAINLY DRY AFTERNOON AND EVENING EXPECTED. CHILLY
CONDITIONS CAN BE EXPECTED TODAY AS HIGHS WILL ONLY WARM INTO THE
60S...WITH READINGS IN THE LOWER 60S EXPECTED ACROSS THE NORTHERN
CWA.
TONIGHT AN UPPER LEVEL TROUGH THAT IS CURRENTLY OVER THE SOUTHWEST
CONUS WILL LIFT TO THE NORTHEAST TOWARDS THE AREA. ANOTHER ROUND
OF SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE TONIGHT
AND PUSH THROUGH THE REGION INTO SUNDAY NIGHT. THIS ACTIVITY MAY
BE MORE SCATTERED IN NATURE WITH LESS TRAINING EXPECTED. HOWEVER
THIS RAINFALL COULD LEAD TO SOME FLOODING CONCERNS DUE TO THE
RECENT HEAVY RAINS THAT HAVE OCCURRED ACROSS THE AREA. THE AREA
NEVER GETS IN THE WARM SECTOR SO DO NOT EXPECTED MUCH IN THE WAY
OF SEVERE WEATHER. THERE COULD BE ENOUGH ELEVATED INSTABILITY
SUNDAY AFTERNOON FOR SOME OF THE STRONGER STORMS ACROSS SOUTH
CENTRAL MISSOURI TO CONTAIN SOME HAIL...BUT ALL IN ALL SUB SEVERE
WEATHER IS EXPECTED. SOME LINGER LIGHT SHOWERS OR DRIZZLE WILL BE
POSSIBLE ON THE BACK SIDE OF THIS SYSTEM ON MONDAY AS IT PUSHES
OFF TO THE EAST.
THIS SYSTEM WILL BRING A PATTERN CHANGE TO THE AREA AND A LESS
ACTIVITY PERIOD THROUGH MUCH OF THE COMING WEEK. A NORTHWEST
UPPER LEVEL FLOW PATTERN WILL SET UP OVER THE REGION LEAVING
COOLER THAN NORMAL TEMPERATURES ACROSS THE AREA FOR MUCH OF THE
WEEK. THE STORM TRACK SHOULD REMAIN WEST OF THE AREA...HOWEVER
BEING IN A NORTHWEST FLOW PATTERN MAY HAVE TO WATCH FOR CONVECTION
TRYING TO SNEAK INTO THE AREA EACH MORNING. AS OF NOW HAVE LEFT
THE WEEK DRY AS CONFIDENCE IN PRECIPITATION OCCURRING IS ON THE LOW
SIDE.
WISE
&&
.AVIATION...
FOR THE 12Z TAFS...MAIN AREA OF PRECIPITATION CONTINUES MAINLY
EAST OF THE 3 TAF SITES AND AT THIS TIME CAN NOT SEE REASON TO
HAVE PRECIPITATION WITHIN PREDOMINANT TAF GROUP. CEILINGS WILL
LIKELY BE THE MAIN PROBLEM TODAY/TONIGHT WITH MOISTURE CONTINUING
TO OVERRIDE FRONTAL BOUNDARY DURING THE TAF PERIOD. SREF CIG/VIS
PROBABILITIES SHOW GOOD CHANCES OF IFR CEILINGS TONIGHT FOR ALL 3
LOCATIONS AND HAVE TRENDED IN THAT DIRECTION FOR THE LATTER PERIODS.
LINDENBERG
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH UNTIL 1 PM CDT THIS AFTERNOON FOR MOZ077-
079>083-088>098-101>106.
KS...FLASH FLOOD WATCH UNTIL 1 PM CDT THIS AFTERNOON FOR KSZ097-101.
&&Hazardous weather outlook, May 15, 3:57 AM CST, 5 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
457 AM CDT SAT MAY 15 2010
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-161000-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
457 AM CDT SAT MAY 15 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.
.DAY ONE...TODAY AND TONIGHT.
THE HAZARDOUS WEATHER RISK LEVEL IS...ELEVATED.
HAZARDS WEATHER RISK...
ELEVATED FLOODING RISK.
LIMITED LIGHTNING RISK.
DISCUSSION...
AN AREA OF RAIN AND EMBEDDED THUNDERSTORMS WILL CONTINUE TO
DEVELOP AND SPREAD NORTH ACROSS SOUTHERN MISSOURI THIS MORNING.
THIS ADDITIONAL RAINFALL WILL AGGRAVATE SOIL CONDITIONS THAT ARE
BECOMING SATURATED AND WILL MAINTAIN THE RISK OF FLASH FLOODING
THIS MORNING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
ANOTHER ROUND OF SHOWERS WITH EMBEDDED THUNDERSTORMS IS EXPECTED
TO MOVE ACROSS THE AREA LATE TONIGHT INTO SUNDAY EVENING. SOME
OF THE STRONGER STORMS COULD BE CAPABLE OF SMALL HAIL ACROSS
SOUTH CENTRAL MISSOURI SUNDAY AFTERNOON.
WITH THE MULTIPLE ROUNDS OF THUNDERSTORMS THAT HAVE OCCURRED
THIS PAST WEEK AND ADDITIONAL RAINFALL EXPECTED THROUGH THIS
WEEKEND...THE FLOODING POTENTIAL WILL CONTINUE AS THE GROUND
REMAIN SATURATED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
&&
THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)
WISE
Event by event
11 flash flood, 7 flood, 4 hail. Local standard time, as filed.
Flood, Jasper
- When
- May 15, 9:00 AM CST to 8:00 PM CST
- Where
- Jasper County, 1.61 mi NNW of Brooklyn Hgts to 0.81 mi NW of Brooklyn Hgts
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 37.200, -94.416
Route O south of Alba was closed due to flooding from Route D to Missouri Highway 96.
Flood, Jasper
- When
- May 15, 9:00 AM CST to 8:00 PM CST
- Where
- Jasper County, 1.95 mi W of Sarcoxie to 1.96 mi WSW of Sarcoxie
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 37.070, -94.155
Numerous road closures were reported due to flooding including the intersections of Blackberry Road and County Road 52...County Road 290 and Kafir Road...County Road 238 and Pine Road and Apple Road and County Road 50.
Flood, Jasper
- When
- May 15, 9:00 AM CST to 8:00 PM CST
- Where
- Jasper County, 0.88 mi NE of Chitwood to 0.67 mi SSW of Tuckahoe
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 37.110, -94.540
Flooding near the intersection of Zora and Shifferdecker Roads closed the road to motorists.
Flash Flood, Newton
- When
- May 16, 4:05 AM CST to 10:00 AM CST
- Where
- Newton County, 0.54 mi W of Neosho to 0.49 mi WSW of Neosho
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 36.869, -94.380
Flooding was reported on Spring and Harmony streets.
Flash Flood, Lawrence
- When
- May 16, 7:32 AM CST to 1:00 PM CST
- Where
- Lawrence County, 2.98 mi SSE of Friestatt to 3.03 mi SSE of Friestatt
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 36.980, -93.900
A foot of running water was reported on Farm Road 1090 and was impassable to motorists.
Flash Flood, McDonald
- When
- May 16, 9:23 AM CST to 11:00 AM CST
- Where
- McDonald County, 0.55 mi W of Anderson to 3.87 mi WNW of Caverna
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 36.650, -94.440
The majority of low water crossings across the county were reported as impassable due to flooding.
Flash Flood, Christian
- When
- May 16, 9:34 AM CST to 3:00 PM CST
- Where
- Christian County, 1.58 mi NNE of Ozark Airpark Arpt to 1.52 mi NNE of Ozark Airpark Arpt
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 37.071, -93.218
Six to eight inches of water was reported flowing through yards near the intersection of Highways J and NN.
Flash Flood, Greene
- When
- May 16, 9:35 AM CST to 3:00 PM CST
- Where
- Greene County, 0.65 mi N of Mentor to 0.45 mi NE of Mentor
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 37.129, -93.199
East Farm Road 174 was reported as impassable due to flooding between Highway J and south Farm Road 193.
Flash Flood, Webster
- When
- May 16, 10:38 AM CST to 3:00 PM CST
- Where
- Webster County, 0.55 mi E of Olga to 0.44 mi ESE of Olga
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 37.100, -92.910
Route Z along the Finley River was flooded and impassable.
Flash Flood, St. Clair
- When
- May 16, 11:00 AM CST to 4:00 PM CST
- Where
- St. Clair County, 1.5 mi SW of Damascus to 1.54 mi SW of Damascus
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 38.108, -93.703
A portion of the roadbed was washed out on Highway CC by flood waters.
Flash Flood, McDonald
- When
- May 16, 11:28 AM CST to 3:00 PM CST
- Where
- McDonald County, 1.8 mi WNW of Lanagan to 1.76 mi WNW of Lanagan
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 36.610, -94.480
Highway EE west of Lanagan was flooded and impassable to motorists.
Flash Flood, Miller
- When
- May 16, 12:10 PM CST to 4:00 PM CST
- Where
- Miller County, 0.69 mi N of Brumley to 0.57 mi NNW of Brumley
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 38.090, -92.480
Water was reported flowing across Highway C a quarter mile north of Highway 42.
Flash Flood, Newton
- When
- May 16, 12:32 PM CST to 12:54 PM CST
- Where
- Newton County, 0.85 mi NNE of Granby to 0.93 mi NNE of Granby
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 36.932, -94.266
A foot of water was reported flowing over a low water crossing on Weibert Road east of old Highway E.
Flood, Wright
- When
- May 16, 2:50 PM CST to May 17, 9:00 AM CST
- Where
- Wright County, 0.69 mi S of Mansfield to 0.57 mi S of Mansfield
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 37.110, -92.580
Flood waters were reported to be affecting structures.
Flash Flood, Wright
- When
- May 16, 3:15 PM CST to 10:00 PM CST
- Where
- Wright County, 1.08 mi S of Mansfield to 1.02 mi S of Mansfield
- Cause
- Heavy Rain
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 37.104, -92.579
An inch of water entered a business near the intersection of Commercial and Oak Streets as runoff exceeded drainage.
Hail, Newton
- When
- May 16, 3:52 PM CST
- Where
- Newton County, 0.69 mi N of Diamond
- Measured
- 0.88 in hail
- Reported by
- Law Enforcement
- Coordinates
- 37.010, -94.320
Hail, Newton
- When
- May 16, 3:55 PM CST
- Where
- Newton County, Diamond
- Measured
- 0.88 in hail
- Reported by
- Law Enforcement
- Coordinates
- 37.000, -94.320
Hail, Newton
- When
- May 16, 3:55 PM CST
- Where
- Newton County, Diamond
- Measured
- 1.75 in hail
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 37.000, -94.320
Flood, Newton
- When
- May 16, 4:30 PM CST to May 17, 9:00 AM CST
- Where
- Newton County, 0.15 mi E of Diamond to 0.11 mi E of Diamond
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 37.000, -94.317
Minor flooding to two homes was reported.
Flood, Douglas
- When
- May 16, 7:50 PM CST to May 17, 1:00 PM CST
- Where
- Douglas County, 1.15 mi WNW of Ava to 0.54 mi W of Ava
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 36.955, -92.670
Continuing flooding was reported at Routes Y...U...and FF in town.
Hail, Newton
- When
- May 16, 8:31 PM CST
- Where
- Newton County, 0.88 mi SW of Seneca
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 36.840, -94.610
Flood, Ozark
- When
- May 17, 8:15 AM CST to 1:00 PM CST
- Where
- Ozark County, 3.32 mi E of Rockbridge to 2.55 mi E of Rockbridge
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 36.780, -92.360
Highway 95 was closed due to flooding along Bryant Creek.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Currents in Florida, May 15, 20103 deaths · 2 events
- Flood in Missouri, May 15, 20101 death · 1 event
- Hail and Lightning Strikes in North Carolina, May 15, 2010$600,000 · 1 in hail · 8 events
- Flash Flooding and Hail in Mississippi, May 15 to 16, 2010$311,000 · 1 in hail · 21 events
- Hail and Damaging Wind in Georgia, May 15 to 16, 2010$500,000 · 1 in hail · 4 events
- Flooding in Illinois, May 15 to 18, 2010$500,000 · 3 events
- Flash Flood and Flood in Kentucky, May 15 to 16, 2010$18,000 · 1.75 in hail · 19 events
- Flooding in Missouri, May 15 to 31, 2010$20,000 · 2 events
- Lightning Strike in Texas, May 15, 2010$20,000 · 1 event
- Hail and Damaging Winds in Kentucky, May 15, 2010$5,000 · 1.75 in hail · 13 events
- Hail and Damaging Winds in North Carolina, May 15, 2010$4,000 · 1 in hail · 9 events
- Hail and Damaging Winds in Tennessee, May 15, 20101.75 in hail · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 231289, 231290, 231295, 231254, 231255, 231257, 231258, 231259, 231263, 231264, 231265, 231266, 231267, 231270, 231268, 221963, 221964, 221966, 231272, 231271, 221965, 231291.